Missouri, 2004

Hail in Missouri, May 25, 2004

May 25, 2004 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 25, 2:34 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, May 25, 2:34 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION...CORRECTED FOR ISSUANCE TIME
NATIONAL WEATHER SERVICE SPRINGFIELD MO
334 PM CDT TUE MAY 25 2004

.DISCUSSION

SHORT TERM (THIS AFTERNOON - THURSDAY)...
A STALLED OUT COLD FRONT WILL BE THE PRIMARY FOCUS FOR ACTIVE
WEATHER TONIGHT.  PER PROFILER NETWORK...CONVECTION THAT DEVELOPED
TODAY WAS MAINLY ALONG THE 850 MB MASS CONVERGENCE ZONE...NORTH OF
THE SURFACE FRONT.  THE SURFACE FRONT CAN BE SEEN ON RADAR EXTENDING
FROM EXTREME SOUTHWEST MISSOURI...BASICALLY ALONG THE INTERSTATE 44
CORRIDOR UP TO ST LOUIS.  MASS CONVERGENCE ALONG WITH ISENTROPIC
UPSLOPE UP THE BAROCLINIC ZONE WILL ALLOW SHOWERS AND THUNDERSTORMS
TO CONTINUE THROUGH MUCH OF TONIGHT.  THE THREAT FOR SEVERE WEATHER
ALSO CONTINUES...ESPECIALLY OVER SOUTH CENTRAL MISSOURI WHERE 100 MB
MIXED LAYER CAPES ARE EXCEEDING 2500 J/KG.  STORMS THAT FIRE IN THIS
ENVIRONMENT SHOULD BECOME SEVERE WITH LARGE HAIL AND FLOODING
BECOMING THE PRIMARY HAZARDS.  WILL ADJUST POP GRIDS TO THE LIKELY
CATEGORY FOR TONIGHT ACROSS THE ENTIRE CWA.

FOR TOMORROW...NOT A WHOLE LOT WILL CHANGE WITH SCATTERED SHOWERS
AND THUNDERSTORMS CONTINUING OVER THE SAME AREAS AS TONIGHTS
ACTIVITY WILL SET UP.  WILL CONTINUE THE FLOOD WATCH FOR AREAS ALONG
AND NORTH OF A LINE FROM FORT SCOTT KANSAS TO SALEM MISSOURI.

BY THURSDAY...THE ETA BRINGS SOUTHERLY WINDS BACK INTO THE AREA AND
SOMEWHAT WASHES OUT THE FRONT.  THE GFS SEEMS A LITTLE MORE
REASONABLE WITH THIS SOLUTION KEEPING THE BOUNDARY ACROSS THE CWA
INTO THE WEEKEND.

LONG TERM (FRIDAY - MONDAY)...
GFS CONTINUES TO INDICATE THE MEANDERING OF A QUASI-STATIONARY
BOUNDARY THROUGH CENTRAL AND SOUTHERN MISSOURI INTO THE WEEKEND.
THEREFORE...AREA INTERESTS CAN EXPECT MORE ACTIVE WEATHER.  THIS
FEATURE WILL BE THE FOCUS FOR BOTH DIURNAL AND NOCTURNAL CONVECTION
ON A DAILY BASIS.

BOTH MRF AND THE GFS ARE CONSISTENT WITH SURGING THE FRONT NORTH OF
THE REGION BY SATURDAY OR SUNDAY...IN RESPONSE TO DEEPENING LOW
PRESSURE LEE OF THE ROCKIES.  THIS WILL ULTIMATELY WARM TEMPERATURES
UP AND LESSEN PRECIPITATION CHANCES.

CRAMER

&&

.AVIATION...
FRONTAL BOUNDARY WILL CONTINUE TO SLOWLY SAG SOUTH TONIGHT. FRONT
HAS ALREADY MADE IT THROUGH JOPLIN WHERE POST FRONTAL IFR CONDITIONS
ARE OCCURRING THIS AFTERNOON. EXPECT THUNDERSTORMS TO BECOME MORE
NUMEROUS AT KSGF AND KJLN AS FRONTAL BOUNDARY CONTINUES TO SAG SOUTH
AND LOW LEVEL MOISTURE RIDES UP AND OVER IT THIS EVENING.
THUNDERSTORMS SHOULD CONTINUE WELL INTO THE MORNING HOURS WEDNESDAY.

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON NORTH OF A LINE FROM
NEVADA TO SALEM.
KS...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR BOURBON COUNTY.
Hazardous weather outlook, May 25, 11:58 AM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT TUE MAY 25 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-260100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
1258 PM CDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CONTAINING HEAVY RAIN...CLOUD TO GROUND
  LIGHTNING...AND HAIL UP TO THE SIZE OF NICKELS.  SOME STORMS MAY
  BE CAPABLE OF PRODUCING FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE OVER ALL OF EXTREME SOUTHEAST KANSAS
  AND THE MISSOURI OZARKS THIS AFTERNOON AND TONIGHT.

  DISCUSSION:

  A COLD FRONT WILL REMAIN STALLED OUT ALONG THE INTERSTATE 44
  CORRIDOR THROUGH TONIGHT.  THE ATMOSPHERE ALONG THIS FEATURE
  IS MARGINALLY UNSTABLE AND NEARLY SATURATED WITH MOISTURE.  SHOWERS
  AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT THIS
  AFTERNOON AND TONIGHT.  THE STRONGEST STORMS WILL BE CAPABLE OF
  PRODUCING HAIL UP TO THE SIZE OF NICKELS.  DUE TO MOIST SOILS AND
  THE STATIONARY NATURE OF THE COLD FRONT...TRAINING THUNDERSTORMS MAY
  CAUSE FLOODING TO OCCUR.

  A FLOOD WATCH REMAINS IN EFFECT FOR AREAS ALONG AND NORTH OF A LINE
  FROM NEVADA TO SALEM MISSOURI.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  AN ACTIVE PATTERN WILL CONTINUE OVER THE NEXT SEVERAL DAYS AS A
  STATIONARY FRONT REMAINS EXTENDED ACROSS SOUTHERN MISSOURI.  SHOWERS
  AND THUNDERSTORMS WILL BE POSSIBLE EVERY DAY INTO THE WEEKEND.
  MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH HAIL UP TO THE
  SIZE OF NICKELS WITH FLASH FLOODING BEING THE PRIMARY HAZARD WITH
  THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

CRAMER

In the hours before

Local storm report, May 25, 1:51 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 PM CDT TUE MAY 25 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             RICHLAND                37.85N 92.42W
05/25/2004  1.75 INCH        PULASKI            MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

GAEDE
Special weather statement, May 25, 2:17 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 PM CDT TUE MAY 25 2004

MOZ057-058-070-071-081>083-092-098-260200-
DENT-LACLEDE-MARIES-MILLER-PHELPS-PULASKI-SHANNON-TEXAS-WRIGHT-
317 PM CDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 288...IN EFFECT UNTIL 900 PM CDT TUESDAY NIGHT. THIS
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI...

MARIES...MILLER...LACLEDE...WRIGHT...TEXAS...SHANNON...PULASKI...AND
PHELPS.

A STALLED OUT COLD FRONT ALONG WITH ABUNDANT MOISTURE AND
INSTABILITY WILL CAUSE THUNDERSTORMS TO REACH SEVERE LIMITS LATE
THIS AFTERNOON AND THIS EVENING.  THE PRIMARY HAZARDS ASSOCIATED
WITH THESE STORMS WILL BE HAIL UP TO THE SIZE OF GOLF BALLS AND
WIND GUSTS IN EXCESS OF 60 MPH.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS...INCLUDING LARGE HAIL...DAMAGING WINDS...IN AND
CLOSE TO THE WATCH AREA. STAY TUNED FOR LATER UPDATES AND WARNINGS ON
THIS DEVELOPING WEATHER SITUATION.

CRAMER
Local storm report, May 25, 2:34 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
334 PM CDT TUE MAY 25 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     7 S JEROME              37.83N 91.98W
05/25/2004                   PHELPS             MO   LAW ENFORCEMENT

            TREE DOWN ACROSS HWY J. REPORTED BY LAW ENFORCEMENT.

GAEDE
Local storm report, May 25, 2:46 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
346 PM CDT TUE MAY 25 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND DMG     RICHLAND                37.85N 92.42W
05/25/2004                   PULASKI            MO   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWNED.  NUMEROUS VEHICLES
            DAMAGED. REPORTED BY LAW ENFORCEMENT.

Cramer
DC
Local storm report, May 25, 3:01 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
401 PM CDT TUE MAY 25 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     5 E LAKE SPRING         37.78N 91.59W
05/25/2004                   DENT               MO   TRAINED SPOTTER

            TREES DOWN ALONG HWY 68.  ALSO DIME HAIL. REPORTED BY
            TRAINED SPOTTER.

GAEDE
Local storm report, May 25, 4:20 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 PM CDT TUE MAY 25 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     6 S ROLLA               37.87N 91.77W
05/25/2004                   PHELPS             MO   LAW ENFORCEMENT

            NUMEROUS TREES DOWN WITH SOME TREES UPROOTED

0512 PM     HAIL             3 W LAURIE              38.20N 92.88W
05/25/2004  0.88 INCH        MORGAN             MO   LAW ENFORCEMENT

TERRY

The radar

The Springfield radar (KSGF), 121 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Miller

When
May 25, 4:35 PM CST
Where
Miller County, Lake Ozark
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.133, -92.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398150.